Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 61, NWS Raleigh, NC

May 4, 2012Wayne County, Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 4, 2012, 7:18 PM EDT for Wayne County, Wilson County, North Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2012, 7:18 PM EDT (23:18 UTC)
Expired
May 4, 2012, 8:15 PM EDT
In force
57 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 52 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 7:32 PM EDTTSTM WND DMG2 N Kenly, NCTREES AND POWERLINES DOWN AT 9554 REVELL ROAD NEAR THE JOHNSTON AND WILSON COUNTY BORDER. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WUUS52 KRAH 042318
SVRRAH
NCC191-195-050015-
/O.NEW.KRAH.SV.W.0061.120504T2318Z-120505T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
718 PM EDT FRI MAY 4 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN CENTRAL NORTH CAROLINA
  NORTHERN WAYNE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF NAHUNTA...OR 8 MILES
  NORTHEAST OF SMITHFIELD...MOVING EAST AT 25 MPH. WINDS IN EXCESS OF
  58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NAHUNTA...
  LUCAMA...
  FREMONT...PIKEVILLE...
  BLACK CREEK...
  EUREKA...
  STANTONSBURG...

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 116 AND 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3557 7782 3542 7782 3541 7780 3531 7782
      3534 7816 3538 7815 3542 7816 3559 7807
      3561 7813 3573 7819 3584 7790 3584 7785
      3587 7783 3583 7775 3573 7772 3568 7766
TIME...MOT...LOC 2318Z 275DEG 22KT 3558 7822

$$

VINCENT
5 follow-up statements
169 
WWUS52 KRAH 042332
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
732 PM EDT FRI MAY 4 2012

NCC191-195-050015-
/O.CON.KRAH.SV.W.0061.000000T0000Z-120505T0015Z/
WILSON NC-WAYNE NC-
732 PM EDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHERN WAYNE AND WILSON COUNTIES...

AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES
NORTHWEST OF NAHUNTA...OR 12 MILES NORTHEAST OF SMITHFIELD...MOVING
EAST AT 20 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS UP TO 65 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... SIMS...MAR-MAC...
LUCAMA...PIKEVILLE...FREMONT...NEW HOPE...GOLDSBORO...BLACK CREEK...
WILSON...ELROY...WILLBANKS...STANTONSBURG...SARATOGA...ELM CITY AND
EUREKA.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 116 AND 121.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3557 7782 3542 7782 3541 7780 3531 7782
      3534 7816 3538 7815 3542 7816 3559 7807
      3561 7813 3573 7819 3584 7790 3584 7785
      3587 7783 3583 7775 3573 7772 3568 7766
TIME...MOT...LOC 2331Z 275DEG 16KT 3559 7813

$$

VINCENT
762 
WWUS52 KRAH 042347
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT FRI MAY 4 2012

NCC191-195-050015-
/O.CON.KRAH.SV.W.0061.000000T0000Z-120505T0015Z/
WILSON NC-WAYNE NC-
747 PM EDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHERN WAYNE AND WILSON COUNTIES...

AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
LUCAMA...OR 15 MILES NORTH OF GOLDSBORO...MOVING EAST AT 25 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS UP TO 65 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... PIKEVILLE...FREMONT...
NEW HOPE...BLACK CREEK...WILSON...ELROY...ELM CITY...EUREKA...
STANTONSBURG...WILLBANKS AND SARATOGA.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 116 AND 121.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3557 7782 3542 7782 3541 7780 3531 7782
      3534 7816 3538 7815 3542 7816 3559 7807
      3561 7813 3573 7819 3584 7790 3584 7785
      3587 7783 3583 7775 3573 7772 3568 7766
TIME...MOT...LOC 2347Z 274DEG 20KT 3559 7801

$$

VINCENT
145 
WWUS52 KRAH 042357
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
757 PM EDT FRI MAY 4 2012

NCC191-195-050015-
/O.CON.KRAH.SV.W.0061.000000T0000Z-120505T0015Z/
WILSON NC-WAYNE NC-
757 PM EDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHEASTERN WAYNE AND WILSON COUNTIES...

AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BLACK
CREEK...OR 16 MILES NORTH OF GOLDSBORO...MOVING EAST AT 25 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS UP TO 65 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... WILSON...ELROY...
EUREKA...ELM CITY...STANTONSBURG...WILLBANKS AND SARATOGA.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3557 7782 3542 7782 3541 7780 3531 7782
      3534 7811 3558 7807 3561 7811 3577 7809
      3584 7790 3584 7785 3587 7783 3586 7782
      3583 7775 3573 7772 3568 7766
TIME...MOT...LOC 2356Z 270DEG 20KT 3560 7794

$$

VINCENT
226 
WWUS52 KRAH 050011
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
811 PM EDT FRI MAY 4 2012

NCC191-195-050015-
/O.CON.KRAH.SV.W.0061.000000T0000Z-120505T0015Z/
WILSON NC-WAYNE NC-
811 PM EDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHEASTERN WAYNE AND SOUTHEASTERN WILSON COUNTIES...

AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
STANTONSBURG...OR 12 MILES WEST OF FARMVILLE...MOVING EAST AT 30 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3557 7782 3548 7783 3550 7801 3575 7799
      3575 7792 3576 7774 3573 7772 3569 7767
      3568 7766
TIME...MOT...LOC 0011Z 269DEG 24KT 3561 7777

$$

VINCENT
755 
WWUS52 KRAH 050016
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
816 PM EDT FRI MAY 4 2012

NCC191-195-050025-
/O.EXP.KRAH.SV.W.0061.000000T0000Z-120505T0015Z/
WILSON NC-WAYNE NC-
816 PM EDT FRI MAY 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE AND
SOUTHEASTERN WILSON COUNTIES EXPIRES AT 815 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED IN THE PAST 5 
MINUTES...AND IS PROGRESSING EAST INTO GREENE AND PITT COUNTIES. 
THEREFORE...THE WARNING FOR WAYNE AND WILSON COUNTIES WILL BE 
ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3557 7782 3548 7783 3550 7801 3575 7799
      3575 7792 3576 7774 3573 7772 3569 7767
      3568 7766
TIME...MOT...LOC 0011Z 269DEG 24KT 3561 7777

$$

VINCENT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:00 PM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 4, 3:00 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT FRI MAY 4 2012

.SYNOPSIS...
A MID-UPPER TROUGH AXIS WILL DRIFT EASTWARD ACROSS CENTRAL NC TODAY.
ANOTHER PERTURBATION WILL CROSS THE CENTRAL APPALACHIANS LATE
TONIGHT AND EARLY SATURDAY. AT THE SURFACE...A TROUGH OF LOW
PRESSURE WILL LINGER THROUGH SATURDAY...FOLLOWED BY A BACK DOOR COLD
FRONT THAT WILL SETTLE THROUGH OUR REGION SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
AS OF 255 PM FRIDAY...

RIDGING ALOFT AND ASSOCIATED SUBSIDENCE AND WARMING THAT HAS
RESULTED IN DRY AND UNSEASONABLY WARM CONDITIONS OVER CENTRAL NC
THE PAST COUPLE OF DAYS WILL CONTINUE TO BREAK DOWN THROUGH TONIGHT
OWING TO THE APPROACH OF A MID-UPPER TROUGH AXIS...AND ASSOCIATED
PRECEDING BAND OF MID LEVEL MOISTURE...OVER WESTERN NC THIS
AFTERNOON. PRECEDING DRY LOW-MID LEVELS...CHARACTERIZED BY K-INDICES
OF AROUND 10C PER 12Z OBSERVED PROXIMITY RAOBS...WILL LIKELY INHIBIT
CONVECTIVE DEVELOPMENT UNTIL THE AFOREMENTIONED MID-UPPER TROUGH
AXIS EDGES EAST AND SUPPORTS A SMALL CHANCE OF DISORGANIZED
(PULSE/MULTI-CELL) SHOWERS AND STORMS OVER THE NC PIEDMONT THIS
AFTERNOON. ANY SHOWERS AND STORMS THAT DEVELOP OVER OR SPREAD INTO
THE PIEDMONT FROM THE MOUNTAINS THIS AFTERNOON WILL PROPAGATE
EASTWARD IN GENERALLY WESTERLY STEERING FLOW ALOFT...BEFORE
DISSIPATION WITH THE ONSET OF NOCTURNAL COOLING LATER THIS EVENING.
THE THREAT OF SEVERE WEATHER WILL REMAIN LOW GIVEN WEAK MID LEVEL
FLOW AT AROUND 20 KTS OR LESS AND A CONTINUED EASTWARD DEPARTURE OF
EARLIER STEEP MID LEVEL LAPSE RATES AROUND 7.5 C/KM OBSERVED AT KGSO
AT 12Z. NONETHELESS...A STRONGLY HEATED BOUNDARY LAYER CHARACTERIZED
BY STEEP (~8 C/KM) LOW LEVEL LAPSE RATES AND 25-30 DEGREE SURFACE
DEWPOINT DEPRESSIONS SUGGEST THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING STRONG...TO DAMAGING ON AN ISOLATED BASIS...WIND GUSTS.

OVERNIGHT: THE FLOW ALOFT WILL VEER TO NORTHWESTERLY TONIGHT IN THE
WAKE OF THE AFOREMENTIONED MID-UPPER TROUGH AXIS. THE RESULTANT NW
FLOW ALOFT WILL GUIDE A REMNANT LEAD PERTURBATION IN A SERIES OF
CLOSELY-SPACED EARLIER UPPER MIDWEST MCS/S ACROSS THE CENTRAL
APPALACHIANS...WITH AN ATTENDANT SLIGHT CHANCE OF SHOWERS AND
ISOLATED STORMS INTO THE NC FOOTHILLS AND SOUTHERN/WESTERN
PIEDMONT...LATE TONIGHT INTO EARLY SATURDAY. GIVEN NO CHANGE IN AIR
MASS...PERSISTENCE WILL BE HARD TO BEAT...WITH LOWS WITHIN A FEW
DEGREES OF 65.  -MWS

SAT AND SAT NIGHT: THE AFOREMENTIONED LEAD PERTURBATION ALOFT AND
ASSOCIATED 20-30 METER/12 HR MID LEVEL HEIGHT FALLS WILL MOVE
SOUTHEASTWARD ACROSS CENTRAL NC THROUGH MIDDAY TO EARLY AFTERNOON...
WHILE THE TRAILING PERTURBATIONS AND ASSOCIATED FORCING MOVE
GENERALLY TO THE SOUTH AND WEST OF CENTRAL NC. THE EARLY DAY PASSAGE
OF THE FORCING FOR ASCENT ATTENDING THE MID LEVEL WAVE...IN
CONJUNCTION WITH A WEAKLY INHIBITED ENVIRONMENT OVER CENTRAL NC
SUGGESTS SHOWERS AND STORMS WILL BECOME SCATTERED TO
NUMEROUS...PRIOR TO PEAK HEATING...IN THE VICINITY OF A LEE SIDE
SURFACE TROUGH FORECAST TO BECOME INCREASINGLY WEST-EAST ORIENTED AS
IT SETTLES SOUTHWARD THROUGH CENTRAL NC DURING THE DAY. THIS FEATURE
WILL EFFECTIVELY BECOME THE COLD FRONT OWING TO CONVECTIVE OUTFLOW
EFFECTS THAT WILL LIKELY PIN THE MOST UNSTABLE AIR/EFFECTIVE WARM
SECTOR ACROSS SC AND PERHAPS EASTERN NC...AND MARINE-INFLUENCED
NORTHEASTERLY LOW LEVEL FLOW BEHIND THE TROUGH AXIS. WEAK DEEP LAYER
FLOW AND PSEUDO-MOIST ADIABATIC LAPSE RATES...AND WEAK CINH AND
CONSEQUENT EARLY DAY INITIATION AND COMPETITION AMONGST NUMEROUS
STORMS...WILL LIMIT SEVERE POTENTIAL. INDEED...THE PRIMARY HAZARD
WITH THE CONVECTION WILL LIKELY BE LOCALLY HEAVY RAINFALL GIVEN
PLENTIFUL DEEP LAYER MOISTURE CHARACTERIZED BY PRECIPITABLE WATER
VALUES OF 1.5-1.75"...AND PROJECTED SMALL CORFIDI VECTORS (MINIMAL
STORM MOTION). THE DEEP MOISTURE AND CONTRIBUTION TO PRECIPITATION
LOADED DOWNDRAFTS FROM THE DISORGANIZED (PULSE/MULTI-CELL) STORM
MODES WILL NONETHELESS POSE A RISK OF STRONG TO ISOLATED SEVERE WET
MICROBURSTS. TEMPERATURES WILL BE HIGHLY VARIABLE GIVEN EXPECTED
BROKEN...MULTI-LAYERED CLOUD COVER...AND CONVECTION...WITH HIGHS
GENERALLY IN THE MIDDLE TO UPPER 80S EXPECTED.

CONVECTION SHOULD QUICKLY WANE AS THE EFFECTIVE FRONT SETTLES INTO
SC OVERNIGHT...WITH CLEARING SKIES FOLLOWED BY LATE NIGHT-EARLY
SUNDAY STRATUS IN POST-FRONTAL NORTHEASTERLY LOW LEVEL FLOW. LOWS
GENERALLY 60 TO 65 DEGREES.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 140 PM FRIDAY...

FOR SUNDAY/SUNDAY NIGHT: AS A POLAR WAVE DROPS THROUGH MAINE AND THE
CANADIAN MARITIMES OUT OVER THE NW ATLANTIC... THE BACKDOOR FRONT IS
EXPECTED TO MAKE FURTHER PROGRESS TOWARD THE SSW THROUGH THE
NORTHERN/EASTERN FORECAST AREA SUNDAY THROUGH SUNDAY NIGHT. WITH
POLAR-SOURCE HIGH PRESSURE RIDGING NOSING DOWN THE EASTERN SEABOARD
AND BUILDING INTO CENTRAL NC FROM THE NNE... THE INCOMING
DRIER/COOLER/STABLE AIR AND LOW LEVEL NE FLOW WILL RESTRICT THE
POTENTIAL FOR CONVECTION TO THOSE AREAS ALONG AND SOUTHWEST OF THE
FRONT... WHERE MID LEVEL LAPSE RATES OVER 6 C/KM AND A FEW HUNDRED
J/KG OF MLCAPE COULD FOSTER GENERATION OF A FEW SHOWERS/STORMS WITH
HEATING. BUT SATURDAY NIGHT'S MID LEVEL SHEAR AXIS SHOULD HAVE MOVED
TO OUR SOUTH AND SW (ACCOMPANYING THE 850 MB FRONT) WITH WEAK MID
LEVEL RIDGING IN ITS WAKE... LEADING TO WARMING ALOFT AND AN ABSENCE
OF DYNAMIC SUPPORT RESULTING IN MINIMAL CONVECTION. THE CURRENT
FORECAST OF LOW CHANCE MAINLY AFTERNOON POPS IN THE WEST AND FAR SW
CWA HANDLES THIS WELL. HIGHS 77 (NE) TO 82 (SW) WITH PARTLY CLOUDY
SKIES (AND THERE MAY BE PLENTIFUL STRATOCUMULUS THROUGH AT LEAST THE
MORNING IN THE STABLE NORTHEAST). LINGERING MOISTURE IN THE
STABILIZING 850-700 MB LAYER AND WEAK THETA-E ADVECTION LATE AS THE
850 MB ANTICYCLONE CENTER SHIFTS TO OUR EAST SHOULD BRING ABOUT
PARTLY TO MOSTLY CLOUDY SKIES SUNDAY NIGHT. LOWS 53-60.

FOR MONDAY/MONDAY NIGHT: WE'RE EXPECTED TO START THE DAY BENEATH
VERY WEAK MID LEVEL FLOW OVER THE REGION... FEATURING AN ANTICYCLONE
OVER THE CAROLINAS... A BAGGY LOW OR TROUGH (THE TAIL END OF THE
SOUTHWARD-DRIFTING SHEAR AXIS) OVER AL/GA/FL... AND A WEAK WAVE
PUSHING THROUGH THE MID MISS VALLEY INTO THE OH VALLEY AND MIDSOUTH.
THIS LATTER WAVE WILL BE PROPELLED EASTWARD BY A VORTEX (NOW JUST
OFF THE PACIFIC NW) EXPECTED TO TRACK ALONG THE US/CANADIAN
BORDER... REACHING SW ONTARIO BY MONDAY EVENING... AND THIS WILL
LEAD TO A SPEED-UP OF MID LEVEL FLOW OVER THE EASTERN CONUS AS WE
HEAD INTO THE MEDIUM RANGE. AS THE CORRESPONDING TROUGH TRAVERSES
THE UPPER MIDWEST INTO MI... THE ATTENDING SURFACE COLD FRONT WILL
PUSH INTO THE OHIO VALLEY AND MID/LOWER MISS VALLEY... HOWEVER THE
ARRIVAL OF THE WARM SECTOR INTO CENTRAL NC WILL BE RETARDED BY THE
CHILLY SURFACE HIGH EXTENDING JUST OFF THE NEW ENGLAND / MIDATLANTIC
COAST AS IT CONTINUES TO NOSE SSW THROUGH NC INTO MONDAY NIGHT. THE
NAM IS THE FASTEST IN MOVING THE SURFACE HIGH OUT OVER THE NW
ATLANTIC AS WELL AS WITH THE INCOMING FRONT AND MID LEVEL TROUGH.
BASED ON THE STRENGTH OF THE CANADIAN-BORDER VORTEX HOWEVER... THIS
LOOKS TOO FAST AND A SLOWER GFS/ECWMF IS PREFERRED. FORECAST
SOUNDINGS INDICATE A GENERAL INCREASE IN MOISTURE THROUGH THE LOWEST
3-4 KM PARTICULARLY OVER THE WRN HALF OF NC GIVEN THE STRENGTHENING
WINDS AND RISING THETA-E ADVECTION AT 850 MB... BUT THE GFS REMAINS
SUFFICIENTLY STABLE IN BOTH THE LOW AND MID LEVELS MONDAY TO
SUPPRESS CONVECTION THROUGH THE DAY. WILL HOLD ONTO A DRY FORECAST.
HIGHS 74-80... IN LINE WITH GFS/ECMWF-BASED GUIDANCE. RISING PW AND
LIGHT OVERRUNNING FLOW IN THE WESTERN CWA MAY YIELD A FEW AREAS OF
LIGHT RAIN OVERNIGHT AS THE OFFSHORE SURFACE RIDGE LOSES ITS GRIP ON
CENTRAL NC AHEAD OF THE ENCROACHING WARM SECTOR. LOWS 57-60. -GIH

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 256 PM FRIDAY...

TUESDAY THROUGH WEDNESDAY NIGHT: EXPECT THIS TO BE A FAIRLY STORMY
PERIOD... ALTHOUGH TIMING DIFFERENCES AMONG THE MODELS MAKE IT
DIFFICULT TO BE SPECIFIC AS TO WHEN THE BEST CHANCES FOR CONVECTION
WILL BE. THE 00Z ECMWF (WHICH IS A TAD SLOWER THAN THE 12Z GFS WITH
THE SRN ONTARIO LOW) APPEARS TO ERRONEOUSLY AMPLIFY THIS TROUGH TO
THE SOUTHWEST... CULMINATING IN A SLOW/DEEP AND MORE SOUTHWESTWARD
LOW DROPPING THROUGH THE MISS VALLEY INTO SC THROUGH WEDNESDAY
NIGHT. THE MORE CONSISTENT GFS... WHICH TRACKS THE VORTEX ROUGHLY
EASTWARD INTO SOUTHWEST QUEBEC THROUGH WEDNESDAY NIGHT AS LONGWAVE
TROUGHING AMPLIFIES OVER THE EASTERN STATES... IS PREFERRED.
SHOWER/STORM COVERAGE IS LIKELY TO INCREASE THROUGH TUESDAY WITHIN
LOW LEVEL WARM/MOIST AIR ADVECTION AHEAD OF THE COLD FRONT WITH
IMPROVING DEEP LAYER SHEAR. THE GFS BRINGS THE COLD FRONT SLOWLY
THROUGH CENTRAL NC ON WEDNESDAY... MEANING DIMINISHING
SHOWERS/STORMS IN THE NW WITH A GOOD CHANCE REMAINING INTO THE
SOUTHERN/EASTERN CWA THROUGH THE AFTERNOON. EXPECT NEAR TO SLIGHTLY
ABOVE NORMAL TEMPS WITH CONSIDERABLE CLOUD COVER UNTIL COLD FRONTAL
PASSAGE. (NORMAL LOWS/HIGHS FOR THIS TIME OF YEAR ARE ROUGHLY THE
LOW-MID 50S AND MID-UPPER 70S.)

FOR THURSDAY THROUGH FRIDAY: HIGH PRESSURE BUILDS IN FROM THE NW
BEHIND THE FRONT FOR LATE IN THE WORK WEEK... AS LONGWAVE TROUGHING
HOLDS OVER AND JUST OFF THE EASTERN SEABOARD. EXPECT GENERALLY CLEAR
SKIES... DRY WEATHER... AND TEMPS 3-8 DEGREES BELOW NORMAL FOR
CENTRAL NC. -GIH

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 130 PM FRIDAY...

VFR CONDITIONS ARE EXPECTED THROUGH THE 18Z TAF PERIOD...ASIDE FROM
SUB-VFR CONDITIONS ASSOCIATED WITH WIDELY SCATTERED SHOWERS AND
STORMS THIS AFTERNOON AND EVENING...AND A MEDIUM PROBABILITY OF
BRIEF MVFR VISIBILITY RESTRICTIONS AT KRWI SAT MORNING. SOUTHWEST
WINDS WILL OCCASIONALLY GUST TO NEAR 20 MPH THIS AFTERNOON...BEFORE
SUBSIDING THIS EVENING AND BECOMING LIGHT NORTHWESTERLY ON SATURDAY.

OUTLOOK: SCATTERED SHOWERS AND STORMS -- AND ASSOCIATED SUB-VFR
CONDITIONS WILL OCCUR SATURDAY AFTERNOON AND EVENING -- FOLLOWED
BY A MEDIUM TO HIGH CHANCE OF 500-1500 FT STRATUS IN POST-FRONTAL
NORTHEASTERLY LOW LEVEL FLOW LATE SATURDAY NIGHT INTO EARLY SUNDAY.
MVFR CEILINGS MAY LINGER WELL INTO THE DAY SUNDAY AS THE STRATUS
GRADUALLY LIFTS AND BECOMES A SCT TO BKN CUMULUS FIELD CENTERED
AROUND 3000 FT WITH DAYTIME HEATING. ANOTHER ROUND OF STRATUS N
SOUTHEASTERLY RETURN FLOW WILL BE POSSIBLE TUESDAY
MORNING...PARTICULARLY AT WESTERN TERMINALS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...MWS
Hazardous weather outlook, May 4, 4:20 PM EDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
420 PM EDT FRI MAY 4 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-051100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
420 PM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED TO NUMEROUS SLOW-MOVING THUNDERSTORMS ARE EXPECTED ON
SATURDAY. HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE THE
PRIMARY THREAT...THOUGH THE STRONGER STORMS WILL ALSO BE CAPABLE
OF PRODUCING STRONG TO SEVERE WIND GUSTS.

MWS

In the hours before

Special weather statement, May 4, 5:58 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
558 PM EDT FRI MAY 4 2012

NCZ076-077-042245-
HARNETT-LEE-
558 PM EDT FRI MAY 4 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS HARNETT AND LEE COUNTIES
THROUGH 645 PM EDT...

AT 557 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
OLIVIA...OR ABOUT 5 MILES SOUTHEAST OF SANFORD...MOVING EAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BROADWAY...
AND...SEMINOLE.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 45 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3552 7918 3553 7897 3555 7895 3553 7874
      3532 7874 3532 7918
TIME...MOT...LOC 2157Z 262DEG 16KT 3542 7911

VINCENT
Special weather statement, May 4, 6:03 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
603 PM EDT FRI MAY 4 2012

NCZ041-042-042245-
JOHNSTON-WAKE-
603 PM EDT FRI MAY 4 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS JOHNSTON AND WAKE COUNTIES
THROUGH 645 PM EDT...

AT 602 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FUQUAY-VARINA...OR ABOUT 11 MILES SOUTH OF CARY...MOVING EAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LAKE WHEELER...AND
GARNER.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 45 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 306 AND 312.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING...ESPECIALLY ON INTERSTATE 40 BETWEEN EXITS 306 AND 312.

&&

LAT...LON 3574 7847 3552 7846 3554 7880 3557 7887
      3570 7887
TIME...MOT...LOC 2202Z 266DEG 16KT 3563 7876

VINCENT
Local storm report, May 4, 6:27 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
627 PM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 E LAKE WHEELER        35.70N  78.69W
05/04/2012  E0.25 INCH       WAKE               NC   TRAINED SPOTTER

            PEA SIZED HAIL ON LAKE WHEELER ROAD

&&

EVENT NUMBER RAH1200193

VINCENT
Local storm report, May 4, 6:36 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
636 PM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             3 NNW GARNER            35.73N  78.65W
05/04/2012  E0.75 INCH       WAKE               NC   TRAINED SPOTTER

            DIME SIZED HAIL NORTH OF GARNER

&&

EVENT NUMBER RAH1200194

SEC
Special weather statement, May 4, 6:37 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
637 PM EDT FRI MAY 4 2012

NCZ026-042300-
FRANKLIN-
637 PM EDT FRI MAY 4 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS FRANKLIN COUNTY THROUGH 700
PM EDT...

AT 637 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LOUISBURG...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL CENTRAL
FRANKLIN COUNTY.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3601 7814 3601 7837 3615 7837 3616 7804
TIME...MOT...LOC 2237Z 269DEG 15KT 3607 7830

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:58 PM EDTSpecial Weather StatementRAHHarnett, Lee47 min
May 4, 6:03 PM EDTSpecial Weather StatementRAHWake42 min
May 4, 6:31 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake44 min
May 4, 6:37 PM EDTSpecial Weather StatementRAHFranklin23 min
May 4, 6:58 PM EDTSevere Thunderstorm WarningRAHJohnston47 min
May 4, 7:27 PM EDTSpecial Weather StatementRAHHalifax48 min
May 4, 7:40 PM EDTSpecial Weather StatementRAHEdgecombe65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.